Texas, 2022

Drought in Texas, August 1, 2022

August 1, 2022 · NWS BRO · 3 events in 3 counties and zones

Severe (D2) drought conditions expanded to include northern Zapata County in late July. Extreme (D3) drought conditions continued in far northwestern Jim Hogg County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Severe (D2) drought conditions expanded to include northern Zapata County in late July. Extreme (D3) drought conditions continued in far northwestern Jim Hogg County. The lack of significant rain combined with hot to very hot temperatures and low relative humidity values each afternoon led to the expansion of the drought through July. Water storage levels at Falcon International Reservoir continued to edge toward levels not seen since 1998-2002.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 31, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1227 AM CDT Mon Aug 1 2022

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...VFR is expected at the aerodromes through the next
24 hours. Breezy winds on Monday will be bookended by light
winds for the remainder of the overnight hours tonight and Monday
night. Convection is possible, by coverage will be too isolated
to warrant inclusion in this suite of TAFs.
&&

.PREV DISCUSSION... /issued 624 PM CDT Sun Jul 31 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION... Showers and storms from earlier have petered out and
VFR conditions are expected the rest of the night and into Monday
at all TAF sites. A weak upper-level disturbance nears the coast
early Monday morning and could bring some rain to KBRO and/or
KHRL. Winds slacken tonight before increasing later Monday
morning and into the afternoon.

PREV DISCUSSION... /issued 257 PM CDT Sun Jul 31 2022/

SHORT TERM (Tonight through Monday Night): Latest WV imagery from
GOES- 16 shows a well defined inverted trough feature draped
across the northwestern Gulf of Mexico, whose axis is just
offshore of the South Padre Island coastline. KBRO doppler radar
shows afternoon convection has fired off of the seabreeze. Most of
the activity remains just south of the Rio Grande as of 2 PM CDT.
Isolated to scattered shower and thunderstorm chances (best
chances along the Rio Grande) will persist through the afternoon
as the seabreeze boundary continues to drift westward.

The aforementioned inverted trough is forecast to move inland late
tonight or early Monday morning. Precipitation chances should dwindle
down by or just after sunset this evening, but shower/thunderstorm
activity will likely increase again after midnight, mostly over the
Gulf waters, as low-level convergence and upper-level divergence
occurs on the backside of the trough. Recent runs from deterministic
models have really cut-back on precipitation chances/amounts through
the day for inland locations across Deep South Texas, keeping best
chances over eastern coastal counties and the Lower Texas coastal
waters. However, there should still be sufficient low/mid-level
moisture to initiate convection along the seabreeze tomorrow
afternoon. In summary, kept PoPs generally 20-30% for coastal
counties during the morning/early afternoon and 20% for most inland
counties, mostly occurring during the afternoon hours. Forecast
rainfall amounts will vary, but are not expected to be super
beneficial (drought-busting). Nonetheless, similar to today, there
could be isolated heavy downpours that may produce an inch or two of
rain. Rainfall chances drastically decrease Monday evening as the
inverted trough axis continues to move inland over northern
Mexico/western Texas and mid-level ridging builds back in.

The surface pressure gradient will tighten Monday afternoon as a
diurnally-driven thermal low interacts with strong high pressure
centered across the northeastern Gulf of Mexico. This will cause
southeast winds to become breezy/gusty, with gusts up to 30 mph
during the afternoon.

High temperatures on Monday will be very similar to today's, mid-
upper 90s and lower 100s, perhaps even a degree or two warmer west
of I-69C. Increased cloud cover and precipitation chances may make
temperatures a touch cooler near the coast, but may only bring a
small/brief relief to the heat.

LONG TERM (Tuesday through Sunday): The Long Term forecast has stayed
mostly consistent with the previous forecast package. Ridge
builds over the Pacific Northwest as another builds over the Gulf
Coast near Florida for most of the week causing our temperatures
to climb and our winds to become breezy. By the weekend, an
inverted trough forms over Texas underneath the ridge.

Have high temperatures reaching 100 degrees by Wednesday and
Thursday for most of the CWA. Heat indices may reach up to 111
degrees by mid-week but only in Starr county. Not confident enough
that Heat Advisories will be needed for those days at this time.
However, temperatures cool off by a few degrees due to increased
cloud cover going into the weekend. Southeast winds will also become
breezy during the week as the pressure gradient tightens especially
in the afternoon hours. Gusts up to 30 mph are possible in the RGV
and coastal counties. As for the POPs on Saturday, increased them
slightly but capped them around 30% and have them mostly over the
Gulf Waters. Not expecting too much rain this weekend, as chances
keep decreasing over the CWA and the rain seems to stay further in
the Gulf.

MARINE (Now through Monday night): Buoy 42020 reported east-
southeast winds around 8 knots gusting to around 10 knots with seas
slightly over 2.5 feet with a period of 4 seconds at 1340 CDT/1840
UTC. Generally light to moderate winds and moderate (3 to 4 feet)
seas will prevail along the Lower Texas Coast during the period with
a modest pressure gradient in place. Small Craft Exercise Caution
and Small Craft Advisory are not expected to be needed.

(Tuesday through Sunday): Favorable marine conditions for
Tuesday before Small Craft Exercise Caution/Small Craft Advisories
will be needed by mid-week for the Laguna Madre and nearshore Gulf
Waters due to moderate winds and seas. Isolated showers and
thunderstorms are possible each day this week with the highest
chance on Saturday especially over the offshore Gulf Waters.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  91  79  91 /   0   0   0   0
BROWNSVILLE          80  97  80  98 /   0   0   0   0
HARLINGEN            78  98  79  99 /   0   0   0   0
MCALLEN              78  99  79 100 /   0   0   0   0
RIO GRANDE CITY      78 103  79 104 /   0   0   0   0
SOUTH PADRE ISLAND   81  85  81  87 /   0   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
https://weather.gov/rgv
Hazardous weather outlook, Jul 31, 3:12 PM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
412 PM CDT Sun Jul 31 2022

TXZ248>255-351-353>355-451-454-455-012115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
412 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated risk of rip currents (moderate) will be possible
Monday through Thursday.

Heat index values of 105 to 110 degrees will be possible each
day, but particularly for a few hours Wednesday and Thursday
afternoons. Heat index values may briefly touch 111 to 112
degrees in some spots in Kenedy, Starr and Zapata Counties on
those days.

Enhanced wildfire growth and spread potential will be possible
during the late afternoons to early evenings of Tuesday through
Thursday. Stronger 20 ft winds, lower relative humidity values and
dried fuels will combine to create the enhanced threat for some
areas, especially the far west Ranchlands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
412 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moderate to fresh southeast breezes may produce marginal small
craft advisory conditions on the Laguna Madre and Gulf waters
Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Zapata

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Severe (D2) Drought returned to the northern third of Zapata County in late-July due to the lack of significant rain, hot to very hot temperatures, and low relative humidity values in the afternoon. The drought extended from approximately 1.5 miles south of Texas highway 16 along the Zapata and Jim Hogg County line westward to 9 miles south of the Zapata and Webb County line along US-83.

Drought, Jim Hogg

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Extreme (D3) Drought continued in far northwestern Jim Hogg County, including the Jim Hogg County Airport. Severe (D2) Drought continued to include much of the northern part of the county. It stretched from approximately 1.5 miles south of Texas Highway 16 along the Jim Hogg and Zapata County line to 19 miles due south of Hebbronville to the northwestern cutout of Brooks County 2.3 miles south of TX-285.

Drought, Brooks

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

A sliver of Severe (D2) Drought continued from the end of July through the first of August in extreme northwest Brooks County, just a couple miles east of the Jim Hogg County line and south of the Duval County line.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044647, 1044648, 1055275.